Connecticut, 2008

Hail and Damaging Winds in Connecticut, August 7, 2008

August 7, 2008 · NWS OKX · 18 events in 2 counties and zones

A strong upper level disturbance, coupled with a passing trough of low pressure at the surface, produced several severe thunderstorms across Southwestern Connecticut, including a microburst near Stratford in Fairfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong upper level disturbance, coupled with a passing trough of low pressure at the surface, produced several severe thunderstorms across Southwestern Connecticut, including a microburst near Stratford in Fairfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 7, 12:08 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 7, 12:08 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
108 PM EDT THU AUG 7 2008

.SYNOPSIS...
AN UPPER LOW OVER ONTARIO WILL IMPACT THE WEATHER ACROSS THE
REGION INTO THIS WEEKEND. A SERIES OF TROUGHS WILL MOVE
THROUGH...WITH THE FIRST ONE COMING LATER TODAY. ISOLATED TO
SCATTERED CONVECTION IS POSSIBLE FROM EACH OF THESE SYSTEMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#813 WHICH INCLUDES ALL OF NYC...WESTERN LONG ISLAND...NJ AND
WESTERN THREE-QUARTERS OF CT.

SHORTWAVE APPROACHES FROM THE WEST. BOTH THE NAM AND THE
OPERATIONAL GFS DEVELOPS A SFC WAVE JUST OVER THE TRI-STATE AREA
BETWEEN 18Z AND 00Z...WITH THE HEAVIEST PRECIP ACROSS THE NORTHERN
THIRD OF THE CWA. THE FIRST WAVE OF PRECIP IS JUST MOVING INTO
EASTERN PA AND ANOTHER ROUND OF CONVECTION IS APPROACHING WESTERN
NY/PA.

LATEST GFS SOUNDINGS SHOWING CAPE VALUES BETWEEN 700-800 J/KG
ALONG WITH A LIFTED INDEX LOWERING TO -4 LATE IN THE DAY. WILL
ALSO LOOK FOR 200 MB JET OF 80-90 KT MOVING INTO THE REGION AS
WELL. GFS SOUNDING ALSO SUPPORTS INVERTED-V PATTERN WHICH
SUGGESTS GUSTY WINDS AND HAIL. THE STORM PREDICTION CENTER KEEPS
THE TRI-STATE AREA UNDER A SLIGHT RISK FOR SEVERE STORMS AS
HIGHLIGHTED IN THE HWO.

WILL ALSO MENTION HEAVY RAIN IN ENHANCED WORDING IN ADDITION TO
GUSTY WINDS AND SMALL HAIL AS PWATS RANGE FROM 1.25 TO 1.5.
BASED ON MODEL SOUNDING...STORMS SHOULD MOVE FAIRLY QUICKLY...BUT
WOULD EXPECT STORMS TO PRODUCE LOCALLY HEAVY RAIN. WILL HAVE TO
MONITOR FOR POTENTIAL TRAINING OF CELLS TO DETERMINE FLOODING
POTENTIAL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
BEST DYNAMICS PUSH EAST THIS EVENING. GFS/NAM AND CMC GEM DEVELOP
HEAVIEST QPF IN THE EARLY EVENING ACROSS CT ZONES. HELD ONTO CHC
POPS THROUGH ABOUT 04Z WHEN THE WEAK COLD FRONT MOVES THROUGH...THEN
GRADUALLY LOWERED THEM THROUGH THE OVERNIGHT. FRIDAY SHOULD BR DRY
INITIALLY...BUT THEN A DIURNAL CONVECTION PATTERN IS EXPECTED TO
BEGIN...WITH HIGHEST POPS IN THE LATE AFTERNOON/EARLY EVENING.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE POLAR VORTEX RESPONSIBLE FOR THE WEATHER FOR THE NEXT 5 DAYS
OR SO IS NOW AGREED UPON IN THE GFS/EC AND CMC GEM. THE SUBTLE
DETAILS...SUCH AS INDIVIDUAL ARE VERY DIFFERENT HOWEVER. SO THE
UNDERLYING THEME TO THE FORECAST IS UNSETTLED. KEPT A DIURNAL
TREND TO THE CONVECTION...BUT IT IS NOTABLE THAT H5 TEMPS REMAIN
BELOW NORMAL (-14 TO -16C RANGE) THROUGH TUESDAY.

HEIGHTS IN GENERAL EXPECTED TO RISE WEDNESDAY...BUT THE GFS IS
BRINGING IN A RATHER POTENT LOOKING SHORTWAVE WED NIGHT FROM THE
OHIO VALLEY. THIS OF COURSE IS FAR ENOUGH OUT TO JUST MAINTAIN A
WATCHFUL EYE.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
UPPER LEVEL TROUGH OF LOW PRESSURE WILL PROVIDE INSTABILITY FOR
AFTERNOON CONVECTION.

MORNING LOW CLOUDS ARE TRANSITIONING INTO A CUMULUS FIELD WITH
BASES RISING TO 050-060 BY 18Z. CONVECTION BEINGS BY 17Z OVER THE
HILLS AND GRADUALLY INCREASES IN COVERAGE AS AFTERNOON CONTINUES.
IMPACTS TO NYC TERMINAL EXPECTED FOR EARLY EVENING PUSH.

KEWR WINDS WILL FAVOR THE 22S...THOUGH WESTERLY FLOW WILL LIMIT
USE OF OVERFLOW RUNWAY 11 (SAY 30-50% OF THE TIME WITH A 10 KT
TAIL WIND BETWEEN 18 AND 23Z).

CURRENT CONVECTION OVER EAST CENTRAL PA DIES OUT WITH NEW
CONVECTION DEVELOPING IN THE LOCAL INSTABILITY. TAFS INCLUDE A
TEMPO GROUP AS CONFIDENCE IS HIGH FOR CONVECTION. WHILE CONVECTION
MAY OCCUR ANYTIME AFTER 18Z AT NYC TERMINALS - HAVE FOCUS TEMPO
FOR MORE LIKELY TIMING. STORM MOTION FROM WEST AT 20-25 KT.

CONVECTION SHOULD DIMINISH AFTER 23Z WITH LOSS OF HEATING.

CEILING IN CONVECTION REMAIN VFR BASED...BUT VSBY DROPS BRIEFLY TO
IFR IN RAIN. HAIL AND WESTERLY WIND GUSTS IN THE CONVECTION
POSSIBLE.

OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...MAINLY VFR.
HOWEVER...PERSISTENT UPPER LOW WILL RESULT IN THE POSSIBILITY OF
AFTERNOON AND EVENING CONVECTION...WHICH COULD RESULT IN SUB VFR
CONDITIONS AT TIMES. THIS SCENARIO IS EXPECTED THROUGH SATURDAY.
WITH HIGH PRESSURE BUILDING FROM THE SOUTH SUNDAY AND MONDAY THE
THREAT OF SHOWERS AND THUNDERSTORMS WILL BE MINIMAL.

&&

.MARINE...
A SERIES OF LOW PRESSURE WAVES WILL PASS NEAR OR THE AREA WATERS
THROUGH THE WEEKEND. WINDS ARE CURRENTLY FROM THE EAST HOWEVER
THEY ARE EXPECTED TO BECOME MORE SOUTHERLY AND REMAIN THAT WAY
THROUGH FRIDAY. WINDS WILL THEN BECOME MORE WESTERLY AND REMAIN IN
PLACE FROM SATURDAY THROUGH MONDAY. WINDS AND WAVES ARE EXPECTED
TO REMAIN BELOW SCA LEVELS...WITH LOCAL INCREASES IN AND NEAR
THUNDERSTORMS.

&&

.HYDROLOGY...
LOCALIZED 0.5 TO 0.75 INCH QPF POSSIBLE TODAY IN THUNDERSTORMS.
WITH PWS SPIKING TO NEAR 1.5 INCHES THIS AFTERNOON...HIGHER
AMOUNTS POSSIBLE IF MORE ORGANIZED STORMS DEVELOP. THE MOST LIKELY
TIMEFRAME FOR THIS IS 22-04Z FROM THE LOWER HUDSON VALLEY EASTWARD
ACROSS INTERIOR SOUTHERN CT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...BS
NEAR TERM...MPS
SHORT TERM...BS
LONG TERM...BS
AVIATION...JST
MARINE...BC/MPS
HYDROLOGY...BS
Hazardous weather outlook, Aug 7, 11:53 AM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
1253 PM EDT THU AUG 7 2008

CTZ005>007-009>011-NJZ002>006-011-NYZ067>077-081100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-
1253 PM EDT THU AUG 7 2008

...SEVERE THUNDERSTORM WATCH 813 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...AND WILL BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ008-012-NYZ078>081-081100-
NORTHERN NEW LONDON-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1253 PM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE TRI-STATE REGION UNDER
A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
SEVERE THUNDERSTORMS WILL BE CAPABLE OF DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-355-081100-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1253 PM EDT THU AUG 7 2008

...SEVERE THUNDERSTORM WATCH 813 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...AND WILL BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-081100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
1253 PM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE TRI-STATE REGION UNDER
A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
SEVERE THUNDERSTORMS WILL BE CAPABLE OF DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MPS

In the hours before

Special weather statement, Aug 7, 11:54 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1254 PM EDT THU AUG 7 2008

NYZ077-078-080-071745-
NASSAU-NORTHWEST SUFFOLK-SOUTHWEST SUFFOLK-
1254 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS WILL IMPACT EASTERN NASSAU AND WESTERN
SUFFOLK COUNTIES...

AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS OVER EASTERN NASSAU AND WESTERN SUFFOLK COUNTIES. THE
STRONGEST OF THESE WAS NEAR DIX HILLS...OR NEAR COMMACK...AND MOVING
EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Special weather statement, Aug 7, 12:02 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
102 PM EDT THU AUG 7 2008

CTZ005-006-071800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
102 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD AND WESTERN NEW HAVEN
COUNTIES...

AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF SHERMAN...AND MOVING SOUTHEAST
AT 4 MPH.

THIS STORM WILL BE...
  6 MILES NORTHEAST OF DANBURY BY 200 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Local storm report, Aug 7, 12:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
147 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     WATER SPOUT      LLOYD HARBOR            40.92N 73.46W
08/07/2008                   SUFFOLK            NY   LAW ENFORCEMENT

            WATERSPOUT REPORTED OVER LLOYD HARBOR

&&

JM
Special weather statement, Aug 7, 12:52 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
152 PM EDT THU AUG 7 2008

NYZ077-078-080-071845-
NASSAU-NORTHWEST SUFFOLK-SOUTHWEST SUFFOLK-
152 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM WILL IMPACT EASTERN NASSAU AND WESTERN SUFFOLK
COUNTIES...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SYOSSET...AND MOVING EAST AT 11 MPH.

THIS STORM WILL BE...
  NEAR PLAINVIEW BY 200 PM.
  NEAR FARMINGDALE BY 205 PM.
  NEAR MELVILLE BY 220 PM.
  NEAR DIX HILLS BY 240 PM.
  NEAR COMMACK BY 245 PM.

PEOPLE IN EASTERN NASSAU AND WESTERN SUFFOLK COUNTIES...INCLUDING
SYOSSET...HICKSVILLE...PLAINVIEW...WOODBURY...FARMINGDALE...
MELVILLE...HUNTINGTON STATION...DIX HILLS...DEER PARK AND COMMACK...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

GOODMAN
Special weather statement, Aug 7, 1:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
200 PM EDT THU AUG 7 2008

CTZ006-071845-
NORTHERN NEW HAVEN-
200 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEW HAVEN COUNTY...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTHBURY...MOVING EAST AT 8 MPH.

THIS STORM WILL BE NEAR NAUGATUCK BY 245 PM.

PEOPLE IN NORTHWESTERN NEW HAVEN COUNTY...INCLUDING SOUTHBURY...
NAUGATUCK...BEACON FALLS AND WATERBURY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES AN HOUR...IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Special weather statement, Aug 7, 2:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
300 PM EDT THU AUG 7 2008

NYZ080-072000-
SOUTHWEST SUFFOLK-
300 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM WILL IMPACT SOUTHWEST SUFFOLK COUNTY...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEER PARK...AND MOVING EAST AT 14 MPH.

THIS STORM WILL BE...
  NEAR BABYLON BY 305 PM.
  NEAR BRENTWOOD BY 315 PM.
  NEAR BAY SHORE BY 320 PM.
  NEAR ISLIP BY 325 PM.
  5 MILES NORTH OF CAPTREE STATE PARK BY 330 PM.

PEOPLE IN SUFFOLK COUNTY...INCLUDING MELVILLE...DEER PARK...
BABYLON...BRENTWOOD...BAY SHORE...ISLIP AND CAPTREE STATE PARK...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN

The radar

The Brookhaven radar (KOKX), 64 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
August 7, 2:00 PM EST
Where
Fairfield County, 1.45 mi NE of Stevenson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.397, -73.164

Trees and wires were reported down on Loughlin Road in Newtown.

Thunderstorm Wind, New Haven

When
August 7, 2:00 PM EST
Where
New Haven County, 0.33 mi NE of Oxford to 2.38 mi WSW of Naugatuck
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
41.434, -73.116

Numerous trees and wires were reported down in Oxford, including along Chestnut Tree Hill Road.

Thunderstorm Wind, Fairfield

When
August 7, 2:05 PM EST
Where
Fairfield County, 1.37 mi SSE of Hawleyville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.402, -73.340

Trees were reported down on Castle Hill Road west of Newtown.

Thunderstorm Wind, New Haven

When
August 7, 3:35 PM EST
Where
New Haven County, 1.65 mi NNE of Lakeside to 1.32 mi SE of Southbury
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.450, -73.212

Large tree branches were reported down on North Georges Hill Road and Kettletown Road, south of Southbury.

Hail, Fairfield

When
August 7, 4:57 PM EST
Where
Fairfield County, 0.86 mi NW of Sport Hill
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.240, -73.260

Nickel size hail was reported.

Thunderstorm Wind, Fairfield

When
August 7, 4:57 PM EST
Where
Fairfield County, 0.86 mi NW of Sport Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.240, -73.260

Trees and wires were reported down along Somerville Road, east of Black Rock Turnpike.

Thunderstorm Wind, Fairfield

When
August 7, 5:00 PM EST
Where
Fairfield County, Trumbull
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.250, -73.220

A tree was reported down.

Funnel Cloud, Fairfield

When
August 7, 5:20 PM EST
Where
Fairfield County, 0.4 mi NW of Stratford
Reported by
COOP Observer
Coordinates
41.204, -73.156

A funnel cloud was seen 1/2 mile to the northeast of Bridgeport, near the corner of Success Avenue and Stonybrook Road.

Lightning, Fairfield

When
August 7, 5:22 PM EST
Where
Fairfield County, 1.36 mi SW of Nichols
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.217, -73.189

Lightning hit a tree behind the home at 316 Funston Avenue, with the current transferring through its roots, creating a hole in the basement wall.

Thunderstorm Wind, Fairfield

When
August 7, 5:25 PM EST to 5:35 PM EST
Where
Fairfield County, 0.52 mi ENE of Stratford to 1.26 mi ENE of Stratford
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.203, -73.141

Shingles were torn off a house near the corner of Nichols Road and North Avenue. This damage marked the southwest end of a 0.8 mile wide damage swath that extended northeast to Wilcoxson and Main, where trees were down. The microburst then traveled southeast to the mouth of the Housatonic River, downing dozens of trees and power lines, including some on top of vehicles.

Hail, Fairfield

When
August 7, 5:26 PM EST
Where
Fairfield County, 1.25 mi ENE of Bridgeport
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.190, -73.200

Quarter size hail was reported.

Hail, Fairfield

When
August 7, 5:30 PM EST
Where
Fairfield County, 1.04 mi E of Stratford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.200, -73.130

Hail, up to quarter in size, was reported covering the ground.

Thunderstorm Wind, New Haven

When
August 7, 5:30 PM EST to 5:35 PM EST
Where
New Haven County, 0.41 mi WSW of Devon to 0.93 mi NNW of Devon
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
41.198, -73.108

A microburst caused widespread damage over western portions of Milford from near the banks of the Housatonic River in the Southwest part of town, southeast to Long Island Sound. Dozens of trees and power lines were downed, with some falling onto houses. In addition a large fiberglass flagpole split in half on the Milford Side of the washington Bridge over the Housatonic River.

Thunderstorm Wind, Fairfield

When
August 7, 5:32 PM EST
Where
Fairfield County, (Bdr)bridgeport Mem
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.170, -73.130

A wind gust of 70 mph was measured on back up equipment as the tower was being evacuated due to high winds.

Thunderstorm Wind, Fairfield

When
August 7, 6:06 PM EST
Where
Fairfield County, 1.25 mi WSW of Berkshire
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.390, -73.290

Trees were reported down on South Main Street.

Thunderstorm Wind, Fairfield

When
August 7, 6:39 PM EST
Where
Fairfield County, 0.88 mi E of Talmadge Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Trained Spotter
Coordinates
41.120, -73.483

A tree was reported down on Merritt Parkway, south of New Canaan, covering one lane on the eastbound side.

Hail, Fairfield

When
August 7, 7:40 PM EST
Where
Fairfield County, 0.69 mi S of Norwalk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.090, -73.420

Penny size hail was reported.

Thunderstorm Wind, Fairfield

When
August 7, 7:50 PM EST
Where
Fairfield County, 0.56 mi N of (Bdr)bridgeport Mem
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
41.178, -73.131

A tree fell onto the trunk of a Ford Focus parked at the corner of Shanley Street and Woodend Road in Stratford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133412, 133415, 133417, 133445, 133405, 133448, 133450, 133401, 133912, 133457, 133408, 133409, 133460, 133464, 133462, 133463, 133410, 133910.